Author(s): Breeher L, Gerr F, Fuortes L
Abstract Share this page
Abstract INTRODUCTION: Ayurvedic medications consist of herbs that may be intentionally combined with metals, such as lead, mercury, iron, and zinc. Ayurvedic practitioners and their patients believe that the toxic properties of the metals are reduced or eliminated during preparation and processing. CASE REPORT: A 69 year old Caucasian male retired professional with a prior history of stroke presented for evaluation of new onset depression, fatigue, generalized weakness, constipation, anorexia, and weight loss. History revealed that his symptoms were temporally related to initiation of an Ayurvedic herbal medication. The patient had been previously admitted to another hospital for these symptoms and was found to have a severe anemia for which no etiology was found. Laboratory tests revealed an elevated blood lead level and a diagnosis of symptomatic lead toxicity was made. The patient was treated with intramuscular, intravenous, and oral chelation therapy to promote lead excretion. Because of complaints of continued poor mental function, neuropsychological tests were administered before and after one of the chelation treatments and showed improvement in measures of attention and other cognitive domains. In addition, the patient was able to discontinue use of antidepressant medication after chelation. DISCUSSION: A high index of suspicion of metal toxicity is necessary among persons with characteristic symptoms and signs in the absence of occupational exposure. Despite limited evidence for chelation in adults and in those with modest blood lead levels, this patient appeared to benefit from repeated chelation therapy. Both allopathic and alternative medicine practitioners and public health specialists need to be aware of the potential for contamination of and side effects from alternative pharmacologic and herbal therapies.
This article was published in J Occup Med Toxicol
and referenced in Journal of Molecular Pharmaceutics & Organic Process Research